How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor (MD)
Category: Health
Satisfied Customers: 12816
Experience:  Emergency Medicine and Family Practice for over 26 years
Type Your Health Question Here...
Family Physician is online now
A new question is answered every 9 seconds

Potentiation of the opioid is listed as a potential side effect

This answer was rated:

Potentiation of the opioid is listed as a potential side effect when buprenorphine is combined with selegiline. I've decided to start taking 2.5mg daily to the 8mg sublingual buprenorphine I take daily. I believe that the MAOI + Opioid is really only a problem when the opioid is pethidine or another opioid inhibits the reuptake of dopamine with <10mg/day selegiline or all monoamines with nonselective MAOIs.
Why are you adding the selegiline?

Was this your own decision, or was this advice give to you by your doctor(s)?
Customer: replied 7 years ago.

My own decision. I have bipolar disorder so I can't use TCAs or SSRIs without mania. I have very bad memory loss- not the old man forget my children thing, but the working memory can't have a 5 minute conversation without forgetting what I was talking about and needing to be reminded 2-3 times (average, sometimes I might go double that without once, others, much worse).


I'm depressed, too, which is exacerbating the problem. Since selegiline is noted for it's neuroprotective properties (this discusses it some: -- all statements are well sourced with good studies, but the end gets into some more moronic stuff), so selegiline, at this dose, seems like the best way to alleviate depression without becoming manic. I have sertraline on hand, but now that I have a son, I can't risk that anymore.

I would STRONGLY advise you against self-treatment for your depression, particularly with your history of having mania from TCA and SSRI's.

You are indeed correct that there does not seem to be the serious potential drug interaction between buprenorphine and selegiline as there is with other opiates such as Demerol.

I would suggest talking to your doctor(s) BEFORE starting this medication.
Family Physician and 3 other Health Specialists are ready to help you
Customer: replied 7 years ago.

What's the difference. Every psychiatrist I've ever seen since I was 16 have let me make every decision. At first it was "here's a list of things intended for this use" now it's "What do you want?" Even when I was in school and needed something to help focus.


I've got a high enough IQ and enough skill with PubMed / PubChem + access to full copies of nearly every paper I've wanted to date that I will have no problem with safety. There wasn't anything published that specifically discussed phenanthrene opioids, except the dextro isomers (d-methorphan most prominently) which either inhibit reuptake of or release serotonin, resulting in serotonin syndrome, which obviously isn't an issue with buprenorphine. The 4-phenylpiperidines and the diphenylheptanones seem to be the only ones in common use with significant effects on serotonin.


Even knowing this, though, I didn't want to risk some adverse interaction. I queried a doctor in my state, but he wasn't immediately available, so I came here.


The only reason I can find for the sort of memory loss I have is a lesion(s) in some place important for short term memory function. Either that or a tumor. I'm on MA until my wife's insurance kicks in four months from now, so I'm doing what I can to get by until I can get into a neurologist. Fortunate, because I can't get in to see a neurologist for 3 months.